Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 279, NWS Jackson, MS

July 10, 2015Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 10, 2015, 5:21 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2015, 5:21 PM CDT (22:21 UTC)
Expired
Jul 10, 2015, 5:44 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 3:30 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT FRI JUL 10 2015

.DISCUSSION...MAIN CONCERN THROUGH THE FORECAST PERIOD CONTINUES TO
BE INCREASING HEAT STRESS AS WE HEAD INTO THE WEEKEND. SO FAR TODAY,
TEMPS HAVE RISEN TO THE LOW TO MID 90S AND HEAT INDICES HAVE REACHED
THE 100-105F RANGE IN SOME AREAS. ISOLATED DIURNAL CONVECTION HAS
DEVELOPED MAINLY IN A CORRIDOR FROM ALEXANDRIA THROUGH JACKSON TO
SOUTH OF THE GOLDEN TRIANGLE. THIS ACTIVITY WILL MOSTLY DIE OFF BY
SUNSET.

HEADING INTO THE WEEKEND, MID AND UPPER RIDGING WILL STRENGTHEN
ACROSS THE DEEP SOUTH, WITH THE SURFACE RIDGE AXIS MOVING DIRECTLY
OVER THE CWA TOMORROW. AS A RESULT, TEMPS WILL BE ON AN UPWARD TREND
AND WE WILL LIKELY SEE AN GENERAL DECREASE IN CONVECTIVE COVERAGE AS
CAPPING INCREASES. THOUGH WE DID SEE SOME MIXING TODAY, DEWPOINTS
MOSTLY REMAINED IN THE 70S. TOMORROW GUIDANCE SUGGESTS DEWPOINTS
WILL AGAIN STAY UP THROUGH THE DAY, WHICH WOULD RESULT IN HEAT
INDICES NEARING HEAT ADVISORY CRITERIA. THOUGH I DO HAVE HEAT INDICES
TOPPING 105F FOR AN HOUR OR TWO IN A FEW SPOTS TOMORROW, NOT ENOUGH
CONFIDENCE EXISTS AT THIS POINT TO PIN DOWN A SPECIFIC AREA FOR AN
ADVISORY. WE WILL MAINTAIN A LIMITED EXCESSIVE HEAT RISK IN THE
GRAPHICS/HWO. ON SUNDAY, EXPECTING SLIGHTLY WARMER CONDITIONS WITH
SIMILAR DEWPOINTS, THUS THERE MAY EVENTUALLY BE A SOMEWHAT GREATER
NEED FOR AN ADVISORY DURING THAT TIME FRAME.

LOOKING AHEAD TO NEXT WEEK, THE MID/UPPER RIDGE WILL REMAIN ANCHORED
OVER THE LOWER PLAINS MAINTAINING HOT AND GENERALLY DRY CONDITIONS
ACROSS OUR AREA. THE BEST CHANCES FOR ANY DIURNAL CONVECTION WILL
EXIST GENERALLY THE FARTHER EAST YOU GO IN THE AREA AROUND THE
EASTERN PERIPHERY OF THE RIDGE, OR PERHAPS ACROSS THE SOUTH WITH ANY
SEABREEZE ACTIVITY THAT ADVANCES NORTHWARD. WITH CONTINUED HEAT AND
HUMIDITY, HEAT STRESS WILL REMAIN A CONCERN THROUGH THE WEEK. ABSENT
DISRUPTION FROM AFTERNOON CONVECTION, WE MAY EVENTUALLY NEED TO
HIGHLIGHT ADDITIONAL DAYS FOR EXCESSIVE HEAT RISK IN HWO/GRAPHIC
PRODUCTS. /DL/

&&

.AVIATION...OVERALL...VFR CONDITIONS SHOULD PREVAIL THROUGH SATURDAY
NIGHT. VERY ISOLD TSTMS HAVE DEVELOPED OVER THE AREA THIS AFTN. MOST
OF THE ACTIVITY WL REMAIN AWAY FROM TAF SITES BUT OUTFLOW BOUNDARIES
WL BRING CONVECTION IN VCTY OF HBG AND GTR SO HAVE INCLUDED IN TAFS
THERE. LATER THIS AFTN MEI-JAN-HKS MAY OBSERVE A STORM. SHWRS/TSTMS
SHOULD GENERALLY DIMINISH AFTER SUNSET. WINDS SHOULD REMAIN AROUND 5
KTS OR LESS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  94  76  95 /  12  15   5   6
MERIDIAN      73  93  75  94 /  14  17   8   8
VICKSBURG     74  93  75  94 /   9  12   4   6
HATTIESBURG   73  94  75  94 /  19  17   8  13
NATCHEZ       73  92  73  93 /  12  16   6  11
GREENVILLE    75  94  75  96 /   7   9   4   5
GREENWOOD     74  93  75  94 /  10  10   5   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/22
Hazardous weather outlook, Jul 10, 2:51 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT FRI JUL 10 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
251 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...SATURDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS SATURDAY FROM 10 AM UNTIL 7 PM
OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN THE
MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX VALUES
AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY BECOME
NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS AGAIN SUNDAY FROM 10 AM UNTIL
7 PM OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN
THE MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX
VALUES AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY
BECOME NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 10, 4:27 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT FRI JUL 10 2015

MSZ053-102200-
CLAIBORNE MS-
427 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE COUNTY
UNTIL 500 PM CDT...

AT 426 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKY SPRINGS...OR 20 MILES SOUTH OF VICKSBURG. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCKY SPRINGS AROUND 445 PM CDT.
  HERMANVILLE AROUND 500 PM CDT.

LAT...LON 3193 9085 3212 9086 3214 9084 3214 9086
      3216 9085 3216 9083 3215 9083 3215 9081
      3214 9073 3196 9071
TIME...MOT...LOC 2126Z 085DEG 4KT 3205 9079

17
Special weather statement, Jul 10, 5:01 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT FRI JUL 10 2015

MSZ030-031-102230-
LOWNDES MS-CLAY MS-
501 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOWNDES AND SOUTHEASTERN
CLAY COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER COLUMBUS...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AFB AROUND 515 PM CDT.
  BENT OAK AROUND 520 PM CDT.
  WAVERLY AROUND 525 PM CDT.
  TIBBEE AROUND 530 PM CDT.

LAT...LON 3337 8839 3344 8867 3354 8867 3368 8860
      3368 8855 3366 8851 3365 8851 3366 8850
      3356 8827
TIME...MOT...LOC 2201Z 114DEG 15KT 3349 8842

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:31 PM CDTSpecial Weather StatementJANSmith29 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningJANSmith11 min
Jul 10, 4:27 PM CDTSpecial Weather StatementJANClaiborne33 min
Jul 10, 5:01 PM CDTSpecial Weather StatementJANLowndes29 min
Jul 10, 5:42 PM CDTSpecial Weather StatementJANWarren33 min
Jul 10, 6:09 PM CDTSpecial Weather StatementJANWarren36 min
Jul 10, 6:41 PM CDTSevere Thunderstorm WarningJANHinds, Madison24 min
Jul 10, 6:21 PM CDTSpecial Weather StatementJANMadison24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.